Arizona, 2009Hail and Heavy Rain in Arizona, September 17, 2009
September 17, 2009 · NWS FGZ · 2 events in 1 county or zone
Several thunderstorms produced heavy rain and hail over the Heber-Overgaard area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms produced heavy rain and hail over the Heber-Overgaard area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 17, 9:40 AM MST, 50 minutes earlier.
Area forecast discussion, Sep 17, 9:40 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST THU SEP 17 2009
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL DRIFT VERY SLOWLY
SOUTHEASTWARD ACROSS EAST-CENTRAL ARIZONA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED...ESPECIALLY NEAR THE NEW MEXICO BORDER.
AS THE LOW MAKES ITS WAY INTO WEST CENTRAL NEW MEXICO ON
FRIDAY...WIDELY SCATTERED STORMS CAN AGAIN BE EXPECTED ACROSS EAST
CENTRAL ARIZONA. DRIER CONDITIONS ARE ANTICIPATED FOR THE WEEKEND.
&&
.DISCUSSION...AN UPPER LEVEL LOW WILL DRIFT FROM ITS CURRENT
LOCATION IN EAST-CENTRAL ARIZONA AND INTO NEW MEXICO OVER THE COMING
24 HRS. THE POSITION OF THIS LOW MAKES STORM DEVELOPMENT MOST
FAVORABLE THIS AFTERNOON AND TOMORROW NEAR THE NEW MEXICO BORDER
WITH MUCH LESSER CHANCES WEST OF FLAGSTAFF. WILL CONTINUE TO MONITOR
CONVECTIVE EVOLUTION THROUGH THIS MORNING TO DETERMINE IF SHORT-TERM
PRECIP CHANCES NEED ADJUSTMENT.
BY LATE SATURDAY THROUGH EARLY MONDAY...AS THIS LOW PRESSURE WEAKENS
AND MOVES OUT OF THE REGION...A DRYING WEST-NORTHWESTERLY FLOW ALOFT
IS ANTICIPATED TO REDUCE MOISTURE ACROSS THE NORTHLAND. MODELS
DIFFER ON HOW FAR WEST TO BRING ANOTHER CLOSED LOW FROM THE UPPER
MIDWEST NEAR THE END OF THE 7-DAY FORECAST PERIOD...BUT WE ARE
LIKELY TO KEEP THE FORECAST PREDOMINANTLY DRY AT THIS TIME.
AFTERNOON MAX TEMPS CURRENTLY LOOK TO REMAIN WITHIN A FEW DEGREES OF
DAILY NORMALS THROUGH THE MAJORITY OF THE COMING WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA EXPECTED TO DEVELOP
BTWN 18-22Z ACROSS NRN AZ WITH MVFR PSBL IN THE STRONGEST STORMS.
CONVECTIVE ACTIVITY DECREASING BTWN 02-04Z FRIDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.......................KD
AVIATION/FIRE WEATHER........DB
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 17, 9:54 AM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
954 AM MST THU SEP 17 2009
AZZ004>018-037>040-180600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
954 AM MST THU SEP 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM NEAR EAST-CENTRAL ARIZONA TODAY WILL LEAD TO
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. THE BEST
CHANCES FOR STORMS WILL BE EAST OF A LINE FROM PAYSON TO THE FOUR
CORNERS...WITH ONLY VERY SLIGHT CHANCES EXPECTED WEST OF FLAGSTAFF.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CENTER OF THE LOW WILL MOVE INTO NEW MEXICO BY FRIDAY WITH
MOISTURE...AND CHANCES FOR THUNDERSTORMS...LINGERING ACROSS EASTERN
ARIZONA. DRIER CONDITIONS ARE EXPECTED AS WE HEAD FROM LATE SATURDAY
AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Navajo
- When
- September 17, 10:30 AM MST to 12:40 PM MST
- Where
- Navajo County, Heber to 5 mi SE of Heber
- Reported by
- Trained Spotter
- Coordinates
- 34.430, -110.600
Thunderstorms produced up to 2.50 inches of rain in just over two hours. The heavy rain clogged a drainage ditch, flooded a yard, and flowed into a basement.
Hail, Navajo
- When
- September 17, 10:40 AM MST to 11:20 AM MST
- Where
- Navajo County, 5 mi SE of Heber to Heber
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.379, -110.538
Thunderstorms also produced hail from pea to not quite dime/nickel sized (1/4 to under 7/8 inch diameter). The hail covered the ground and was piled two inches deep on a deck.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 17, 2009$441,000 · 8 events
- Flash Flooding in Mississippi, September 17 to 18, 2009$60,000 · 8 events
- Flash Flooding and Damaging Wind in Alabama, September 17, 200961 kt wind · 15 events
- Heavy Rain in Texas, September 17, 20091 injured · 1 event
- Flash Flooding in Puerto Rico, September 17, 20094 events
- Waterspouts in Gulf of Mexico, September 17, 20093 events
- Hail in New Mexico, September 17, 20090.88 in hail · 3 events
- Flood and Damaging Wind in Florida, September 17, 200950 kt wind · 3 events
- Flash Flooding in Tennessee, September 17 to 18, 20093 events
- Flood in Puerto Rico, September 17, 20091 event
- Flash Flood in Louisiana, September 17 to 18, 20091 event
- Flash Flood in Mississippi, September 17, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197191, 197199.